Medical questions & health advice by board certified doctors
"Why does my face feel so hot?"
My face feels flushed a lot. Nothing seems to make it happen really, it just seems like a random thing. Sometimes it gets so bad that my face actually turns red. What might cause a hot flash like this? I'm only 23 years old and I thought these were a symptom of old age...
You are right that typically hot flashes are a symptom of menopause, caused by changes in blood flow through the blood vessels in the skin by fluctuating levels of hormones. In your case, since you are only 23 years old, this is unlikely to be what is going on! However, rarely, there are cases of low sex hormone levels in young people; in particular, if you have irregular periods suddenly, then this might be a problem to consider with your doctor. Most of the time, in young people, facial flushing is not a medical problem. Sometimes, in the winter, facial flushing can be worse when moving from a cold to a warm environment. This is just a normal reaction of blood vessels in the skin to the change in temperature. Similarly, facial flushing can sometimes be brought out by stress or by anxiety. If you have, in addition to facial flushing, other concerning symptoms such as jitteriness, weight loss, palpitations, and sweating, then the flushing might be a sign of an over active thyroid gland, something that your doctor can diagnose with simple blood tests. I recommend that you get a physical examination and an opinion on these symptoms from your primary care doctor at your earliest convenience.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.